Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 29, NWS Twin Cities, MN

June 5, 2024Dunn County, Pepin County, Pierce County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 5, 2024, 7:18 PM CDT for Dunn County, Pepin County, Pierce County, Wisconsin. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2024, 7:18 PM CDT (00:18 UTC)
Expired
Jun 5, 2024, 7:45 PM CDT
In force
27 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dunn County, WI, Pepin County, WI, Pierce County, WI

The radar

The Minneapolis radar (KMPX), 101 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2024-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2024-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1859 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

675 
WUUS53 KMPX 060018
SVRMPX
WIC033-091-093-060045-
/O.NEW.KMPX.SV.W.0029.240606T0018Z-240606T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
718 PM CDT Wed Jun 5 2024

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  North central Pepin County in west central Wisconsin...
  Southeastern Pierce County in west central Wisconsin...
  Southern Dunn County in west central Wisconsin...

* Until 745 PM CDT.

* At 717 PM CDT, a severe thunderstorm was located near Ellsworth, or
  9 miles northeast of Red Wing, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Eau Galle, Plum City, Arkansaw, Esdaile, and Porcupine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4461 9254 4470 9251 4472 9199 4455 9205
TIME...MOT...LOC 0017Z 278DEG 40KT 4466 9245 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RMD
2 follow-up statements
201 
WWUS53 KMPX 060029
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
729 PM CDT Wed Jun 5 2024

WIC033-091-093-060045-
/O.CON.KMPX.SV.W.0029.000000T0000Z-240606T0045Z/
Pepin WI-Pierce WI-Dunn WI-
729 PM CDT Wed Jun 5 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTH CENTRAL PEPIN...SOUTHEASTERN PIERCE AND SOUTHERN DUNN
COUNTIES...

At 729 PM CDT, a severe thunderstorm was located over Plum City, or
15 miles east of Red Wing, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Eau Galle, Plum City, Arkansaw, and Porcupine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4459 9236 4471 9234 4472 9199 4455 9205
TIME...MOT...LOC 0029Z 278DEG 41KT 4464 9225 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RMD
883 
WWUS53 KMPX 060039
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
739 PM CDT Wed Jun 5 2024

WIC033-091-093-060048-
/O.EXP.KMPX.SV.W.0029.000000T0000Z-240606T0045Z/
Pepin WI-Pierce WI-Dunn WI-
739 PM CDT Wed Jun 5 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PEPIN...
SOUTHEASTERN PIERCE AND SOUTHERN DUNN COUNTIES WILL EXPIRE AT 745 PM
CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty 
winds are still possible with this thunderstorm.

&&

LAT...LON 4459 9236 4471 9234 4472 9199 4455 9205
TIME...MOT...LOC 0038Z 278DEG 40KT 4463 9212 

$$

RMD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 4:33 PM CDT, 2 hours 45 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms are expected through early evening. Damaging winds and hail are possible with any stronger storms that develop, mostly along and north of I-94.
  • Breezy northwest winds are expected through the end of the week with gusts of 35-40 MPH possible Thursday.
Area forecast discussion, Jun 5, 4:33 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
433 PM CDT Wed Jun 5 2024

.KEY MESSAGES...

- Scattered showers and thunderstorms are expected through early
  evening. Damaging winds and hail are possible with any
  stronger storms that develop, mostly along and north of I-94.

- Breezy northwest winds are expected through the end of the
  week with gusts of 35-40 MPH possible Thursday.

&&

.DISCUSSION...
Issued at 433 PM CDT Wed Jun 5 2024

TONIGHT-THURSDAY... Surface analysis this afternoon puts the
cold front responsible for yesterday's active weather over the
central Great Lakes, with a secondary albeit weaker cold front
developing over the Dakota/MN border, and a third also weak cold
front sitting north of the international border. All these
fronts emanate from a large low pressure center over western
Ontario province. Aloft, a fairly potent shortwave from the
western Great Lakes to the mid-Mississippi River valley
continues to drift southeast within northwesterly flow in
advance of a building western CONUS ridge. This shortwave, in
conjunction with enhanced winds going upwards in the atmosphere
along with residual boundary layer moisture (evidenced by low-
mid 50s dew points generally along and north of I-94), is
contributing to scattered convection which could be capable of
a strong/damaging wind gust, hail near to slightly over 1 inch
in diameter, and possibly a few funnel clouds. SPC has
maintained a Marginal Risk for northern/eastern MN and WI. Once
going into dusk and further into the evening hours, any
convection will steadily diminish and shift east. The
complication then becomes persistently strong winds due to a
tightened pressure gradient over MN/WI and subsidence behind the
front bringing down the strong winds from aloft without a
sufficient inversion to cause decoupling overnight and then
continuing into Thursday. Wind gusts of 30 to 40 mph will
continue for the next 24 hours. As the third front pushes
through Thursday night, this will allow winds to diminish and
usher in high pressure that will become the dominant weather
feature through the rest of the forecast period. Temps will run
mild through Thursday night as highs drop from the low to mid
70s today, to the low-mid 60s Thursday, and lows remain in the
50s.

FRIDAY-TUESDAY... Much more tranquil conditions are expected for
the end of this week into the start of next week as high
pressure with modest ridging aloft work in tandem to keep any
frontal systems away from the Midwest. This will promote dry
conditions with mostly clear skies. Wind will also remain fairly
light. Temps are expected to go on a warming trend over the
weekend into next week with highs back in the low-mid 70s
through Monday, then reaching the mid-upper 70s on Tuesday.
Similarly, lows will range from the 50s over the weekend, then
start to nudge to the lower 60s in a few spots early next week.

LOOKING AHEAD... Taking a brief peek at conditions late next
week, above normal temperatures are likely to arrive. Longer
range model high temps look to hit the mid-80s for much of the
area, potentially even the upper 80s in southern MN. As for
precip, POps look to run generally below climatology, thus
making additional rainfall a bit hard to come by, but allowing
much of the area to dry out after multiple rain events recently.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1226 PM CDT Wed Jun 5 2024

A band of virga/elevated showers will move across southern
Minnesota this early afternoon. No visibility impact is
expected with any rain that reaches the ground, but wind gusts
as high as 40 mph are possible at times. Elsewhere across
central MN & western WI, scattered showers and thunderstorms
will develop by mid-afternoon & continue until sunset. Coverage
will be isolated across eastern Minnesota with relatively low
(20-30%) chance of any -TSRA at a given terminal, so will
message this threat in the TAF with a VCTS. Coverage looks to
be more widespread across western Wisconsin, so included a TEMPO
for -TSRA at RNH & EAU. Brief heavy downpours with IFR
visibility are likely with any thunderstorms, & a few storms
will likely contain small hail & sporadic wind gusts around 40
mph. Skies will clear out after sunset, with low-VFR
stratocumulus moving in tomorrow morning. Isolated rain showers
are also possible during the day.

Winds will westerly to west-northwesterly through the period,
with gusts around 30 kts through sunset. Wind speeds weaken
after sunset but some gusts around 20 kts are still likely
overnight. Winds become slightly more northwesterly tomorrow
morning with speeds increasing & gusts up to 30 kts
redeveloping.

KMSP...Isolated showers and thunderstorms are possible this
afternoon, mainly between 2-6 PM. Chances are low for a given
storm to impact the terminal, but brief IFR conditions are
possible with any storms, The strongest storms may also contain
small hail & gusty winds up to 40 mph.

/OUTLOOK FOR KMSP/
FRI...VFR. Wind NW 15G25kts.
SAT...VFR. Wind NW 15G25kts.
SUN...VFR. Wind NW 10G20kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Wind Advisory until 7 PM CDT this evening for Blue Earth-
     Faribault-Freeborn-Martin-Steele-Waseca-Watonwan.
WI...None.

&&

DISCUSSION...JPC
AVIATION...ETA
Hazardous weather outlook, Jun 5, 3:32 PM CDT, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
332 PM CDT Wed Jun 5 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
062045-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
332 PM CDT Wed Jun 5 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Widely scattered thunderstorms will continue until early tonight
across eastern Minnesota & western Wisconsin. The strongest storms
will be capable of small hail, sporadic wind gusts over 40, &
possible a few funnel clouds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Breezy winds will continue Friday with gusts of 30-40 MPH
expected.

Flooding along area rivers will increase through the week as
heavy rain over the last few days continues to work through
streams and tributaries into the main stem rivers.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jun 5, 6:50 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
650 PM CDT Wed Jun 5 2024

WIZ014-015-060015-
Polk WI-Barron WI-
650 PM CDT Wed Jun 5 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BARRON AND
NORTHEASTERN POLK COUNTIES THROUGH 715 PM CDT...

At 650 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trade Lake, or 23 miles east of Pine City, moving east at 55 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Frederic, Clam Falls, Barronett, and Lewis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4564 9215 4564 9197 4556 9198 4564 9256
      4565 9253 4572 9253 4572 9216
TIME...MOT...LOC 2350Z 277DEG 48KT 4574 9250

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RMD
Special weather statement, Jun 5, 6:53 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
653 PM CDT Wed Jun 5 2024

MNZ063-070-WIZ024-060030-
Washington MN-Dakota MN-Pierce WI-
653 PM CDT Wed Jun 5 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DAKOTA...SOUTHERN
WASHINGTON AND WESTERN PIERCE COUNTIES THROUGH 730 PM CDT...

At 653 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cottage Grove, or 15 miles southeast of St. Paul, moving east at 55
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cottage Grove, Inver Grove Heights, Hastings, Rosemount, St. Paul
Park, Prescott, Ellsworth, Bay City, Diamond Bluff, Martel, Esdaile,
and Beldenville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4463 9262 4471 9273 4466 9273 4473 9306
      4483 9304 4483 9235 4458 9240
TIME...MOT...LOC 2353Z 276DEG 48KT 4476 9293

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

RMD
Local storm report, Jun 5, 6:57 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
657 PM CDT Wed Jun 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     Tstm Wnd Gst     6 E St. Cloud           45.55N 94.05W
06/05/2024  M51 MPH          Sherburne          MN   ASOS

            ASOS station KSTC St. Cloud AP.

0641 PM     Tstm Wnd Gst     2 W Brooklyn Center     45.07N 93.35W
06/05/2024  M51 MPH          Hennepin           MN   ASOS

            ASOS station KMIC Crystal AP.

&&
Special weather statement, Jun 5, 7:02 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
702 PM CDT Wed Jun 5 2024

WIZ027-060030-
Chippewa WI-
702 PM CDT Wed Jun 5 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CHIPPEWA COUNTY
THROUGH 730 PM CDT...

At 701 PM CDT, the public reported a strong thunderstorm producing
nickel sized hail 8 miles north of Lake Wissota, or 18 miles
northeast of Eau Claire, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Public.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Stanley, Boyd, Otter Lake, and Jim Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4501 9134 4510 9132 4509 9093 4505 9092
      4492 9093
TIME...MOT...LOC 0001Z 279DEG 27KT 4504 9127

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

RMD
Special weather statement, Jun 5, 7:07 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
707 PM CDT Wed Jun 5 2024

MNZ042-043-060045-
Morrison MN-Todd MN-
707 PM CDT Wed Jun 5 2024

...STRONG THUNDERSTORMS WILL IMPACT TODD AND NORTHWESTERN MORRISON
COUNTIES THROUGH 745 PM CDT...

At 707 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Staples Airport to 8 miles northeast of
Clarissa to near Eagle Bend. Movement was southeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Little Falls, Long Prairie, Staples, Browerville, Clarissa, Motley,
Randall, Eagle Bend, Staples Airport, Bertha, Swanville, and
Flensburg.

This includes the following highways...
 U.S. Highway 10 in Minnesota between mile markers 103 and 145.
 U.S. Highway 71 between mile markers 180 and 212.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4637 9474 4635 9470 4636 9467 4631 9455
      4631 9448 4625 9436 4623 9440 4616 9438
      4615 9431 4598 9433 4582 9479 4604 9515
      4621 9515 4637 9496
TIME...MOT...LOC 0007Z 306DEG 41KT 4641 9472 4622 9483 4614 9513

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

RMD
Local storm report, Jun 5, 7:16 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
716 PM CDT Wed Jun 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Hail             9 ENE Tilden            45.07N 91.28W
06/05/2024  M0.88 Inch       Chippewa           WI   Public

            Reported via X.

&&

BED

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:02 PM CDTSpecial Weather StatementMPXChippewa28 min
Jun 5, 7:53 PM CDTSpecial Weather StatementMPXEau Claire37 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.